A coroner is urging guidance over the use of hallucinogenic drugs in tribal rituals following the death of a teenager in Colombia.
Henry Miller, 19, from Bristol, died in the rainforest after reacting to ayahuasca, or yage, which he drank during a shamanic ceremony.
His body was found by the side of the road in the remote Putumayo region in April 2014.
The Avon Coroner recorded a verdict of accidental death by intoxification.
Ayahuasca, also known as yage, is a blend of two plants and contains the hallucinogenic drug dimethyltryptamine (DMT).
Coroner Maria Voisin said she will be making a report to the Foreign Office to encourage extra guidance to those travelling to areas where the drug is prevalent.
The inquest heard Mr Miller, described previously as “an adventurous person who travelled extensively”, had ventured into a remote part of the rainforest to take part in a shamanic ritual.
In a statement read during the hearing Mr Miller’s family said: “Young travellers should be made aware of the small but real dangers of this practice.”
A statement from the Foreign and Commonwealth Office said Mr Miller had attended a tribal ritual 48 hours prior to his death and had drunk the substance but felt no effects.
He returned two days later, on 22 April, to try it again, but soon after drinking one cup his breathing slowed and he became unwell.
Two men tried to take Mr Miller to hospital via motorcycle when he fell ill, but he died on the way and they “panicked” and left him at the roadside, the inquest heard.
‘Harmonica and chanting’
The coroner read a statement from Christopher Dearden who was also at the ceremony with his partner Elaine.
Mr Dearden said he had paid 50,000 Colombian pesos to Mama Concha’s Place for the ceremony.
He said: “A harmonica was playing and there was chanting with about a dozen people there, four of whom were Colombian students who were given permission to film.
“I started to feel the effects straight away.”
The inquest heard from a medical report that Mr Miller had no pre-existing medical conditions.
It said the hallucinogenic drug DMT leads to hallucinations and elevated blood pressure and heart rate.
Medical reports compiled in Colombia and the UK agreed he died of intoxification from the substance.